Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 12, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Feb 6, 2021, 3:35 AM CST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2021, 3:35 AM CST (09:35 UTC)
- Expired
- Feb 6, 2021, 6:00 AM CST
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
321 WHUS74 KHGX 060935 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 335 AM CST Sat Feb 6 2021 GMZ370-375-061200- /O.NEW.KHGX.SC.Y.0012.210206T0935Z-210206T1200Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 335 AM CST Sat Feb 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Northeast winds around 15 knots. Seas 5 to 7 feet. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
994 WHUS74 KHGX 061220 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 620 AM CST Sat Feb 6 2021 GMZ370-375-061500- /O.EXP.KHGX.SC.Y.0012.000000T0000Z-210206T1200Z/ /O.NEW.KHGX.SC.Y.0013.210206T1220Z-210206T1500Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 620 AM CST Sat Feb 6 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Seas 5 to 7 ft. * WHERE...Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until 9 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 5, 10:52 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Feb 5, 10:52 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1052 PM CST Fri Feb 5 2021
.AVIATION...
A mix of VFR, MVFR and IFR ceilings are developing across SE TX.
The trend overnight is for lowering ceilings with widespread IFR
and potentially LIFR ceilings by sunrise. A strong inversion will
keep moisture trapped near the surface with low ceilings hanging
around through the early afternoon. A cold front will cross SE TX
in the afternoon and this should scour out any remain low clouds
with VFR conds expected by late afternoon with clear skies
expected Saturday night. 43
&&
.PREV DISCUSSION... /ISSUED 326 PM CST Fri Feb 5 2021/
SHORT TERM [Today Through Saturday Night]...
As the rain begin to fill in this morning, we received a few reports
of sleet from the College Station area. This was the result of
saturation from -20 to 0 degrees Celsius in the mid-levels on top of
a dry layer below it. As the precipitation fell, it was able to
drive wet bulb temperatures aloft down to below freezing. As a
result, we saw a little bit of sleet mixed in with the rain up
north. Just a day after near record breaking maximum temperatures,
we're talking about sleet reports...gotta love weather in Texas!
Although instability is low, some rumbles of thunder are being heard
within some of the heavier rain showers. The good thing about the
rain is that it's keeping temperatures down into the 50s today,
which means it feels much more February-like than yesterday. The
heavier rain showers will continue their southerly trek, but there
will still be a lingering possibility for scattered rain showers
in our northern counties going into the evening hours. The rain
showers will taper off for the entire region around midnight. In
the early morning hours tomorrow, a surface inversion will develop
and trap the moisture close to the surface. As a result, patchy
fog is likely for the central and southern portions of the CWA.
Not expecting temperatures to drop that much in the overnight
hours. Lows will be in the mid-to-upper 40s.
Temperatures for Saturday will be a bit warmer with highs in the low
70s. Fortunately, an area of low pressure will skirt to east across
north Texas and will drag a cold front through the area on Saturday
in the late afternoon/evening hours. This front will also push the
low clouds out of the area making way for clear skies going into
Saturday evening. Radiational cooling plus CAA through the post-
frontal northwesterly winds means we're in for a cold one on
Saturday night. Low temperatures will range from the mid 30s up
north, low 40s in the central/southern CWA, and mid-to-upper 40s
along the coast.
Batiste
LONG TERM [Sunday Through Friday]...
The long term period will start out gorgeous as high pressure slides
across Texas following Saturday's cold front. Mostly clear skies,
light winds, and highs in the mid to upper 60s are on tap for
Sunday, but the high pressure providing us with this pleasant
weather doesn't stick around long. It will quickly exit to the east
and weaken as an upper level trough swings across Texas on Monday.
With the high pressure to the east of us, southeasterly flow and
higher moisture returns on Monday warming temperatures back into the
low 70s on Monday, and then in the mid to upper 70s by Tuesday.
PWATs climb to over 1 inch by Tuesday, which combined with some
daytime heating, should lead to some isolated showers. A weak cold
front is expected to move through the area late Tuesday ushering in
cooler temperatures Tuesday night into Wednesday that will persist
through the rest of the week.
An elongated boundary that spreads across the entire Gulf Coast will
stall out Wednesday through Friday. There is quite a bit of
disagreement in the guidance on the position of this boundary, and
of the system that will eventually help move it out. All the global
guidance has a surface high pressure building in across the Central
Plains by Wednesday, but the strength and location of this high
pressure differs. The GFS solution has a weaker and further north
high pressure (centered over Iowa), allowing the stalled boundary to
be positioned a bit further north. This brings scattered showers
along the coast starting Wednesday afternoon through Thursday. The
EC has a stronger high pressure located further south over Missouri,
which pushes the boundary further south keeping most of the
precipitation just offshore on Wednesday. The Canadian has the
strongest high pressure of the bunch, pushing the stalled boundary
all the way into the Central Gulf by Wednesday night. The strength
of the high pressure to north on Wednesday will not only determine
the PoPs, but also how cool we get on Wednesday. High temperatures
Wednesday afternoon currently range from the mid 40s with the
stronger high pressure solution (Canadian), to the upper 50s for the
further north/weaker high pressure (GFS). Model differences continue
to differ through the end of the long term period.
An upper level trough will be moving into Southern California on
Wednesday, but how strong and how quickly it moves west will
determine how the end of the long term period pans out. The GFS is
the weakest and quickest solution bringing the trough across Texas
late Thursday into Friday increasing PoPs Thursday afternoon into
Thursday night, but then drying out through the weekend. The EC has
had the upper level trough stronger, becoming a closed low over the
Baja Peninsula by Thursday evening. This solution brings
precipitation beginning Thursday, but continues it into the weekend
as the stalled boundary stays parked near the area. The Canadian is
a bit in the middle of the road between the GFS and EC, with a
stronger trough moving across Texas on Friday. The real forecast
challenge Thursday night will be how cold it gets. Temperatures will
be flirting with near freezing across the northern tier of counties
bringing the potential for a wintry mixture to those areas. There
are still a lot of uncertainties in this forecast, so temperatures
may trend warmer or cooler through the next few days.
Fowler
AVIATION [18Z TAF Issuance]...
Rain showers moving through the area are bringing temporary MVFR
conditions underneath the heavier showers. In the northern line of
showers, some lightning is occuring as well. Winds remain
northeasterly/easterly around 5-10 knots with VFR conditions
prevailing for locations either outside of the rain or underneath
lighter rain showers. Going into the evening hours, winds will
continue to be easterly and also decrease in magnitude. Cloud
ceilings will lower to MVFR after sunset. In the early morning
hours for Saturday, patchy fog is likely across the area so have
included IFR/LIFR ceilings for all sites except CLL. Expecting
these conditions to persist until northwesterly winds around 10
knots kick in right around 18z. The IAH TAF displays this trend of
ceilings returning to VFR going into Saturday afternoon following
FROPA.
Batiste
MARINE...
Gusty northeasterly winds around 20-25 knots gusting to 25-30 knots
continue for Galveston Bay and the nearshore waters so the SCA has
been extended to 3pm. The SCA for the offshore waters continues
through 9pm. Winds will gradually decrease throughout the day from
north to south as the pressure gradient weakens. Offshore seas will
build up to 7 feet going into tonight before beginning to decrease.
Overnight tonight, winds will become more easterly ahead of the next
cold front which will pass through on Saturday afternoon. Following
this offshore winds will prevail through Sunday. As high pressure
moves off to the east, onshore flow will return late Sunday/early
Monday and persist until the next cold front on Wednesday. This
front will bring a northeasterly wind that will persist through
Friday. Resultingly, the seas will gradually build up going into
Friday as well with 5-6 ft seas nearshore and 7-9 ft seas
offshore.
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 43 70 37 66 46 / 10 0 0 0 0
Houston (IAH) 43 68 41 63 48 / 20 0 0 0 0
Galveston (GLS) 53 67 49 60 55 / 30 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until midnight CST tonight for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Waters from Freeport to
Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
Discussion...99
Aviation/Marine...99The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 6:20 AM CST | Small Craft Advisory | HGX | 3 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.